GP appt

Hi guys, going to have to be careful to not be asking medical advice here! Lol! Basically I've got a GP appt tommoz and I have about a million things to get through, and as its my first appt since going home for summer he is going to want to GP through how summer was, and new meds, and check my repeats are all right and stuff, my GP is great, and gives me all the time in the world, but I'm always concerned about how long I take! If I get out in half an hour I'm not too depressed!nso yeah, I find things go quicker if I've voiced them on here, and I sometimes find out a question is just not worth asking at all!

Firstly, I have ANOTHER chest infection, this time I'm really really feeling it and really struggling with the pain. Lots of shooting pains when I breathe and esp if I dare to cough. Currently I have paracetamol and up to 60mg of codeine. I never take codeine unless I'm desperate and always give 30mg a go first, and I'm trying taking paracetamol regularly, but I'm still not keeping on top of how uncomfortable I am, and I'm struggling to breathe properly, and so getting disproportionally breathless, and not getting much of the gunk out of my lungs without taking proper breaths OR being able to cough. I don't know much about painkiller options. Generally everyone seems to be too scared to give me NSAIDs, but in my mind everything else is really major, addictive painkillers, and whilst I only would want it for a few days while the abx kick in, it scares me a little! Any thoughts on this? Are there any other more 'minor' painkillers? And the scary ones actually that scary if only used for a few days? (I really have this image of essentially becoming a drug addict after about three days!!)

Secondly, this is about my 5th course of antibiotics in the last few months, and there is a possibility I will need another course from the GP tommoz (along side the amox I'm on for chest infection) so my poor old body is getting a bit of a battering. I'm normally ok, but have had really bad stomach aches and cramps etc. since I started the amox yesterday, maybe a coincidence but I wasn't sure if there was anything that was best to help with that? Are things like activia yogurts actually helpful? What about those weird bacteria tablets you can get from holland and barrets any good? Anything GP can do? Any other ideas from those who take a lot of abx?

While my lungs are so cross I'm finding that even using a spacer I sometimes cough as soon as I'm taking my ipatropium, does anyone know if immediately coughing voids that puff? Do I replace it or will some have gotten in?

Been out on phosphate and potassium thingies for two days by the hosp, is it a case of finish the two days and I'm guaranteed to be right again, or am I probably going to need a blood test to check my levels? Also does anyone know the symptoms of low potassium or phosphate? I'm hoping it increases infection risk or something by way of an explanation of the number I've had recently?

As I say, going to discuss these with GP tommoz but just like to know thoughts in advance to speed things along :-) thanks team!!!

3 Replies

  • Hiya Soph, sorry you're struggling yet again!!

    From what you're going through at the minute, I am wondering if actually you're not getting over your infection properly when you then finish antibiotics, so it just comes back? You do seem to be having a lot of awful infections an if I'm right in saying most of your admissions over the summer have been as a result of infections? Just a thought!! Maybe discuss with your gp about a longer antibiotic and pred course to calm it down? Another thought, are you safe to be at home, I know the last place you want to be is in hospital, but perhaps discuss with your gp about the next couple of days as surely access to IV antibiotics and painkillers may be more effective in managing it and also you're in the right place for if your asthma goes off on one? Again just a thought!!

    Also I know you don't like taking painkillers, especially the codeine, but as you are so uncomfortable even just breathing perhaps it would be a good idea just to take 60mg regularly?! Obviously I'm not allowed to give medical advice, but that's probably how I would personally manage it!! But ask your gp :-) I'm not surprised they won't prescribe NSAIDs as they won't give them to me either!!

    Re you atrovent and spacer, I thought the most effective way of ensuring delivery to your lungs is to spray into the spacer, breathe in slowly as for as long as you can before holding your breath for 10secs and breathing slowly out, this suggests to me that if you cough immediately after inhaling you probably aren't having effective delivery into your lungs and should perhaps do the puff again. I tend to ear on the side of caution and would do this. Like salbutamol you can't overdose on ipatropium!

    During my last admission, my ABG showed that my potassium levels were way down, but attributed that to having had a sickness bug and the use of salbutamol. I didn't get any medication for this, nor was a follow up blood test recommended. Though perhaps they were checking it as they were being done fairly regularly due to the aminophylline.

    Re antibiotics and stomach upsets etc, I personally wouldn't advise taking tablets for it tbh unless recommended by your gp as it might have adverse effects with the shed load of meds you're on, if anything it might be worth getting some of those probiotic drinks or something just to replenish the natural bacteria in your gut as from my understanding all (relevant) bacteria is killed by the antibiotics - though obviously not all bacteria is targeted by all antibiotics!!!

    Good luck with the apt and stay safe!!

    Laura xxx

  • Hope your doctor's visit went well.

    NSAIDs: its my understanding that only a small percentage of asthmatics have problems with them. Maybe you could persuade your doctor to let you take them in office, i.e. supervised setting, to see if you are in that percentage. Shame to not be able to use them if it doesn't cause you problems.

    Potassium: both steroids and beta-antagonists (SABA, LABA) can cause low potassium. One study found that steroids exagerrates the potassium lowering effect of SABAs so us pred dependent folk are more at risk. (see ) . Common symptom of low potassium: elevated blood pressure, muscle cramps and weakness. Also constipation.

    I have a bottle of blackstrap molassas I keep around the house and if I have a problem I'll take a spoonful. Bananas are also a good source of potassium, as well as potatoes, dark leafy green vegetables, salmon, yogurt, and avocados.

    Good question about the cough - wondered that myself from time to time. Did you find out anything from your doctor?

  • When I get low potassium I get really bad restless legs. Drinking tonic water usually fixes it.

You may also like...